Minnesota, 2012Flood in Minnesota, May 26, 2012
May 26, 2012 · NWS FSD · 1 event in 1 county or zone
Heavy rain caused flooding of Pipestone Creek on May 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flooding of Pipestone Creek on May 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 9:55 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, May 25, 9:55 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CDT FRI MAY 25 2012
.DISCUSSION.../ISSUED AT 910 PM CDT/
PREVIOUS DISCUSSION ISSUED AT 615 PM IS STILL HOLDING. BULK OF
THUNDERSTORMS ACTIVITY WILL LIKELY HOLD OFF UNTIL 08Z OR LATER.
HRRR MODEL IS DOING VERY WELL TONIGHT WITH ACTIVITY IN KS WEAKENING
WITH MORE STORMS FIRING UP ALONG AND SOUTH OF I80. HRRR PROGS THIS
ACTIVITY TO TRACK EAST ALONG I80 AND THEN DEVELOPMENT SHIFTS FURTHER
NORTH TOWARDS THE MISSOURI RIVER AFTER 08Z. AGAIN...HRRR WAS THE
ONLY MODEL TO PEG THIS WELL AND WILL USE AS THE SOLUTION FOR
TONIGHTS ACTIVITY.
&&
.AVIATION.../FOR THE 06Z TAF ISSUANCE/
THUNDERSTORMS ACROSS NORTHEAST NEBRASKA WILL BUILD NORTHEAST INTO
EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHEAST IOWA THROUGH AROUND 08Z
BEFORE EXITING FROM THE FORECAST AREA. BEHIND THIS LINE...A SECOND
LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE MISSOURI RIVER AROUND
09Z AND TRACK NORTHEASTWARD THROUGH AROUND 15Z. THE MAIN THREAT FOR
SEVERE WEATHER WILL BE HAIL TO HALF DOLLAR SIZE AND LOCALIZED STRONG
WIND GUSTS MAINLY SOUTH OF I90 IN THE EARLY MORNING HOURS. IN
THUNDERSTORMS...CEILINGS AND VISIBILITY WILL DROP INTO MVFR AND IFR
CATEGORIES...WITH CEILINGS LIKELY TO BECOME PREDOMINATE AT AROUND
1000 TO 3000 FEET FROM 12Z AROUND 15Z WITH SHOWERS AND ISOLATED
THUNDERSTORMS LINGERING. CEILINGS WILL GRADUALLY LIFT TO VFR AFTER
15Z.
&&
.DISCUSSION.../ISSUED AT 313 PM CDT/
SCATTERED SHOWERS AND RATHER TAME THUNDERSTORMS HAVE INCREASED
FAIRLY WELL OVER THE AREA FROM THE SOUTH AND SOUTHWEST EARLY THIS
AFTERNOON. THIS TREND SHOULD CONTINUE INTO THIS EVENING AS GENERALLY
LIGHT ACTIVITY...APPARENTLY DRIVEN BY UPPER THERMAL
SUPPORT...SPREADS NORTH AND NORTHEAST. MODELS SEEM TO HAVE A HANDLE
ON THIS...BUT THE MAIN PROBLEM FOR TONIGHT SHOULD BE THE MORE POTENT
STORMS WE EXPECT TO DEVELOP AS SUPPORT GETS DEEPER TOWARD THE
SURFACE WITH APPROACH OF WARM FRONT. IN DEVELOPING STRONG THERMAL
AND INSTABILITY GRADIENT...STRONG TO EVENTUALLY ISOLATED SEVERE
STORMS SEEM LIKELY TO DEVELOP AS HIGHER BASED CONVECTION TRIES TO
DECREASE TO THE NORTH. SOME DEGREE OF LOW LEVEL JET SEEMS POISED TO
AID THIS PROCESS. MODELS DO NOT SEEM TO HAVE A GOOD HAND ON THIS
STILL ELEVATED BUT LOWER BASED CONVECTION AND TRY TO PASS
STORMS/PRECIPITATION OUT TOO QUICKLY. WILL BRING IN FAIRLY HIGH POPS
OVER ALL OF THE AREA TONIGHT AND DECREASE THEM BACK TO CHANCE FAR
SOUTH LATE. TO REVISIT SEVERE...THE INSTABILITY STILL SEEMS STRONG
ENOUGH FOR SEVERE STORMS...MAINLY HAIL...AS WE HAVE BEEN NOTING
SINCE LAST NIGHT. WITHOUT THE STRONG SURFACE MOISTURE TO THE SOUTH
FEEDING IN DURING THE NIGHT...RAINFALL AMOUNTS ARE NOT LIKELY TO BEN
HEAVY ON A GENERAL BASIS...AND HAVE MODIFIED GUIDANCE QPF GRIDS UP
ONLY A LITTLE FOR NOW...BUT IF THE STORMS DEVELOP AS THEY COULD...WE
MAY NEED TO MOISTEN UP THAT QPF SOME. TEMPERATURES TONIGHT OF COURSE
WILL NOT DROP MUCH AND MAY IN FACT LEVEL OFF OR EVEN WARM A TAD
LATER...ESPECIALLY FAR SOUTH WITH APPROACH OF MORE SUMMER LIKE AIR.
/BW
A VERY STRONG WARM FRONT WILL DEVELOP ON SATURDAY. LIKELY SOME
MORNING RAIN AND THUNDERSTORMS IN THE NORTHERN CWA DURING THE
MORNING...THEN ONLY SMALL CHANCES FOR REDEVELOPMENT IN THE AFTERNOON
AS WARM AIR ALOFT SURGES NORTHWARD. IN ALL LIKELIHOOD THE WARM FRONT
WILL SET UP FROM NEAR TYNDALL SOUTH DAKOTA TO AROUND SLAYTON
MINNESOTA BY LATE AFTERNOON. PRETTY UNLIKELY ANYTHING WILL DEVELOP
SOUTH OF THIS BOUNDARY AND EVEN JUST NORTH OF THE FRONT IT MAY BE
DIFFICULT WITH WARM AIR ALOFT. WILL KEEP SOME MID RANGE POPS IN LATE
AFTERNOON AND EVENING OVER MAINLY SOUTHWEST MINNESOTA AS FORCING
OVER THE BOUNDARY PRETTY STOUT. CAPE VALUES LIKELY IN THE RANGE OF
2500 TO 3500 J/KG AND WITH THE SURFACE TO 3KM BULK SHEAR RUNNING
ABOUT 40 TO 45 KNOTS AND THE SFC TO 1KM SHEAR LIKELY CLOSE TO 20
KNOTS COULD SEE SOME VERY STRONG...ROTATING UPDRAFTS...IF THE CAP
CAN BE BROKEN. VERY LARGE HAIL AND ISOLATED TORNADOES WILL BE A
THREAT...MORE THAN LIKELY JUST NORTH OF THE CWA...BUT TOO CLOSE TO
CALL AT THIS POINT. TEMPERATURES NORTH OF THE WARM FRONT LIKELY ONLY
GETTING INTO THE LOWER 70S...POSSIBLY A LITTLE COOLER IF THE RAIN
LINGERS LONGER NORTH OF THE BOUNDARY. TO THE SOUTH VERY HOT AND
HUMID CONDITIONS WITH LOWER TO MIDDLE 90S FROM ABOUT ELK POINT SOUTH
AND DEW POINTS IN THE UPPER 60S.
VERY WARM ON SATURDAY NIGHT WITH PRETTY MUCH ALL OF THE ACTIVITY TO
THE NORTH OF THE CWA BY 3Z. STRONG SOUTHERLY FLOW AND VERY WARM LOW
LEVEL TEMPERATURES WILL LEAD TOWARDS LOWS FROM THE LOWER 60S IN
CENTRAL SOUTH DAKOTA TO THE LOWER 70S IN NORTHWEST IOWA.
SUNDAY NOT AN EASY CALL AS UPPER LEVEL WAVE TO THE NORTH MOVES
THROUGH...AND IS EXPECTED TO DRAG A COOL FRONT INTO THE AREA BY
AFTERNOON. BEST SHEAR SEEMS TO FOCUS IN THE MID LEVELS SO TORNADO
THREAT LIKELY A LITTLE LESS BUT STILL DECENT INSTABILITY AND SHEAR
CAPABLE OF HALF DOLLAR SIZED HAIL AND WIND GUSTS TO 70 MPH WITH A
FAIRLY DEEP AND UNIDIRECTIONAL SOUTHWEST WIND. SOME SLIGHTLY HEAVIER
RAIN ALSO POSSIBLE LATE AFTERNOON AND EVENING WITH PWAT VALUES ABOUT
1.5 INCHES AND SOMEWHAT SLOWER STORM MOTION AS THE WAVE RISES ACROSS
THE BOUNDARY.
MONDAY LOOKS A LITTLE COOLER AND BREEZY AS THE SYSTEM PULLS OUT AND
A WEST TO NORTHWEST WINDS DEVELOPS. MAINLY LOOKING AT HIGHS IN THE
70S.
IN THE LATTER PERIODS(TUE/FRI)...LOOKING LIKE COOLER THAN NORMAL
CONDITIONS AS A TROUGH OF LOW PRESSURE CARVES OUT ACROSS THE
NORTHERN AND CENTRAL PLAINS. MODELS NOT OVERLY AGREEABLE ON STRENGTH
AND PLACEMENT BUT DO AGREE ON THE OVERALL COOLER SCENARIO. GOOD
CHANCE FOR RAIN AND THUNDERSTORMS LATE TUESDAY NIGHT INTO WEDNESDAY
EVENING SO WILL HAVE SOME HIGHER POPS IN FOR THIS TIE FRAME AND ALSO
COOLER TEMPERATURES. IN FACT THE MEN OUTPUT ALSO POINTING TOWARDS
COOLER READINGS. OTHERWISE...GRADUALLY IMPROVING THURSDAY AND FRIDAY
AS THE TROUGH GRADUALLY PUSHES EAST...BUT LIKELY STILL BELOW NORMAL.
/08
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 25, 8:20 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT FRI MAY 25 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
920 PM CDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS DEVELOPING ACROSS NEBRASKA ARE EXPECTED TO SPREAD
NORTH INTO THE AREA AFTER MIDNIGHT. A FEW OF THESE STORMS COULD
BECOME SEVERE WITH QUARTER TO HALF DOLLAR SIZE HAIL...MAINLY
ALONG AND SOUTH OF INTERSTATE 90.
FLOODING...
RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO
BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER
AT LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY ABOVE FLOOD
STAGE SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING...MAINLY
NORTH OF INTERSTATE 90...AND A FEW OF THESE COULD BE SEVERE. LATE
SATURDAY AFTERNOON AND EARLY SATURDAY EVENING A FEW THUNDERSTORMS
COULD DEVELOP...WITH THE BEST CHANCE ACROSS SOUTHWEST MINNESOTA.
THESE THUNDERSTORMS COULD BECOME SEVERE WITH HAIL TO THE SIZE OF
GOLF BALLS...WIND GUSTS TO 70 MPH AND TORNADOES ALL A THREAT.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE LIKELY LATE SUNDAY
AFTERNOON INTO THE OVERNIGHT HOURS. THE BEST CHANCE WILL BE EAST
OF THE JAMES RIVER. SOME OF THESE STORMS COULD AGAIN BE SEVERE
WITH HEAVY RAIN ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT OR 1 AM MAINLY
SOUTH OF INTERSTATE 90.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Pipestone
- When
- May 26, 3:00 AM CST to 11:00 PM CST
- Where
- Pipestone County, 5 mi NW of Pipestone to 5 mi WNW of Pipestone
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.051, -96.391
Heavy rain caused moderate flooding of Pipestone Creek, with flooding of parkland and a few roads. The creek crested at 2.78 feet above flood stage on May 26th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 26, 20121 death · 1 event
- Hail and Damaging Wind in Wisconsin, May 26, 2012$760,000 · 1.75 in hail · 9 events
- High Wind in Kansas, May 26 to 27, 2012$224,000 · 71 kt wind · 11 events
- Hail and Lightning Strike in Minnesota, May 26, 2012$175,000 · 1.75 in hail · 11 events
- Flood and Hail in Wisconsin, May 26, 20121 injured · $30,000 · 1.75 in hail · 7 events
- Tropical Storm and Flash Flood in Georgia, May 26 to 29, 2012$13,000 · 26 events
- Flash Flooding in Pennsylvania, May 26, 2012$35,000 · 5 events
- High Wind in Colorado, May 26, 201255 kt wind · 16 events
- Hail and Damaging Winds in New York, May 26, 2012$13,000 · 1 in hail · 6 events
- Wildfire and Rip Current in Florida, May 26, 20121 injured · 2 events
- Dust Storm and High Wind in Arizona, May 26, 201256 kt wind · 9 events
- Hail and High Wind in New Mexico, May 26, 201267 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384497.